MAUDE Adverse Event Report: ETHICON INC. SURGICEL FBRLLR 4INX4IN(10.2CMX10.2CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED

ETHICON INC. SURGICEL FBRLLR 4INX4IN(10.2CMX10.2CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Catalog Number 1963
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hematoma (1884); Hemorrhage/Blood Loss/Bleeding (1888); Pain (1994); Numbness (2415)
Date of Event 11/14/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent a spinal fusion, laminectomy, and laminoplasty procedure on (b)(6) 2025 and absorbable hemostat was used.During the procedure, which was performed for lumbar spinal canal stenosis at the wards/icu, the doctor was called due to the patient¿s labor pains and bleeding was confirmed.On the morning of the 14th, a hematoma about the size of a fist was found, and numbness in the patient¿s leg was also confirmed.After discussing with the patient and their family in the afternoon, a reoperation was performed.After meeting on the morning of the 18th, the patient is currently doing well.Although the casual relationship with the product is unknown, the hospital stated that they have been using avitene with almost no such issues, and therefore they will no longer use the product moving forward.The product was used on the intervertebral disc.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: the hospital loosened the product while irrigating and then removed the excess.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.1.Please provide the following patient demographic information, if available: age, gender, weight, bmi at the time of index procedure? 2.What were the diagnosis and indication for the index surgical procedure? 3.Please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.4.Was there any intraoperative concurrent use of other products? 5.What was the intended use of the surgicel? was it used to address active bleeding or used prophylactically? 6.How much surgicel was used during the procedure? 7.Was the surgicel product left in place? was the excess irrigated and removed? 8.What were current symptoms following the index surgical procedure? what was the onset date? 9.What is physician¿s opinion as to the cause of this event? 10.During the re-op did they find any residual surgicel fibrillar.11.Please further characterize the type of pain the patient was experienced.12.Please clarify what is meant by bleeding was confirmed 13.Was the hematoma all outside of the dura? 14.Was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative event? 15.What is the patient¿s current status? 16.What is the users experience w/ surgicel powder and other hemostatic agents? a manufacturing record evaluation was performed for the finished device batch and no non-conformances were identified.This report is being submitted pursuant to the provisions of 21 cfr part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Corrected information: d 1.Brand name.Additional information was requested, and the following was obtained: 1.What was the intended use of the surgicel? was it used to address active bleeding or used prophylactically? intended use was for haemostasis, further details unknown.2.Was the surgicel product left in place? was the excess irrigated and removed? the hospital loosened the product while irrigating and then removed the excess.3.What were current symptoms following the index surgical procedure? what was the onset date? on (b)(6) late at night, the patient experienced pain, and bleeding was confirmed.On (b)(6) morning, a haematoma approximately the size of a fist was observed, along with numbness in the patient¿s leg.4.Please clarify what is meant by bleeding was confirmed bleeding was visually confirmed by the physician during the examination following the patient¿s pain complaint.5.Was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative event? causality with the product is unknown; however, the physician stated that such events are very rare and decided not to use the product in the future.6.What is the patient¿s current status? after an interview on the morning of the (b)(6), the patient is currently doing well.The following information was requested, but unavailable: 1.Please provide the following patient demographic information, if available: age, gender, weight, bmi at the time of index procedure? unknown.2.What were the diagnosis and indication for the index surgical procedure? unknown.3.Please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.Unknown.4.Was there any intraoperative concurrent use of other products? unknown.5.How much surgicel was used during the procedure? unknown.6.What is physician¿s opinion as to the cause of this event? unknown.7.During the re-op did they find any residual surgicel fibrillar.Unknown.8.Please further characterize the type of pain the patient was experienced.Unknown.9.Was the hematoma all outside of the dura? unknown.10.What is the users experience w/ surgicel powder and other hemostatic agents? unknown.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
SURGICEL FBRLLR 4INX4IN(10.2CMX10.2CM)
Common Device Name
AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key23697877
Report Number2210968-2025-13484
Device Sequence Number9193759
Product Code LMG
UDI-Device Identifier10705031003132
UDI-Public(01)10705031003132(17)280229(10)107XDJ
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/05/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1963
Device Lot Number107XDJ
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/18/2025
Supplement Date Received by Manufacturer12/26/2025
Initial Report FDA Received Date12/02/2025
Supplement Report FDA Received Date01/05/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/05/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown